Iowa, 2022Tornadoes and Damaging Winds in Iowa, May 30, 2022
May 30, 2022 · NWS FSD · 9 events in 3 counties and zones
An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it moved east and northeast into Minnesota and Iowa late night. Several QLCS tornadoes developed from the Sioux Falls area eastward. Widespread winds of 60 to 90 mph caused scattered tree damage, with isolated pockets of more significant structural damage. Presidential Disaster Declarations were granted to Lyon, Rock, and Nobles Counties in Minnesota for damages to public infrastructure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 11:18 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 29, 11:18 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1218 AM CDT Mon May 30 2022
.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022
The main concerns center around the severe weather threat over
roughly the next 36 hours.
The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.
Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.
Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.
Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.
.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022
Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.
Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.
Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1217 AM CDT Mon May 30 2022
Latest radar imagery shows showers and storms blossoming across the
region ahead of an advancing upper level low. As alluded to in the
previous discussion, believe the best chances for seeing impacts
remain during the 7-11z timeframe, with any thunderstorm capable of
causing cigs and vsbys to briefly be reduced to MVFR levels. Outside
of any thunderstorm, should see VFR conditions largely prevail.
Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 30 to 40 KT possible through the
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 8:10 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lyon
- When
- May 30, 1:16 AM CST to 1:18 AM CST
- Where
- Lyon County, 3.92 mi E of Lester
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.447, -96.292
A significant portion of the roof of a livestock building was removed by thunderstorm winds.
Tornado, Lyon
- When
- May 30, 1:17 AM CST to 1:19 AM CST
- Where
- Lyon County, 4.7 mi W of Rock Rapids Muni Arp to 3.77 mi WNW of Rock Rapids Muni Arp
- Rating
- EF1
- Path length
- 1.94 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.448, -96.274
A tornado spun up near the intersection of Fig Avenue and 140th Street. On a northeastward track, the tornado impacted two farmsteads around a mile apart, with significant roof damage done to outbuildings at each location, as well as destruction of a large grain bin. The tornado tracked a few hundred yards beyond the final farm before dissipating in an open field. The estimated maximum wind was 90 mph and the average path width was 75 yards.
Thunderstorm Wind, Lyon
- When
- May 30, 1:18 AM CST to 1:20 AM CST
- Where
- Lyon County, 4.22 mi W of Rock Rapids Muni Arp
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.448, -96.264
Numerous outbuildings and a grain bin were destroyed by strong thunderstorm winds.
Tornado, Lyon
- When
- May 30, 1:21 AM CST to 1:22 AM CST
- Where
- Lyon County, 0.46 mi SSW of Doon to 0.21 mi E of Doon
- Rating
- EF0
- Path length
- 0.54 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.274, -96.233
A brief tornado developed on the south side of Doon, and traveled northeast across the southeast side of town before it dissipated at the eastern edge of town. Damage was primarily to trees, with some peripheral damage to a playset near the touchdown, and an older garage near the end of the track. The estimated maximum wind was 85 mph and the average path width was 50 yards.
Thunderstorm Wind, Ida
- When
- May 30, 5:33 AM CST to 5:35 AM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -95.470
Thunderstorm wind gusts brought down numerous large tree limbs, with several trees snapped or uprooted.
Thunderstorm Wind, Ida
- When
- May 30, 5:40 AM CST to 5:42 AM CST
- Where
- Ida County, 2.58 mi SW of Galva
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.470, -95.450
Thunderstorm winds damaged several outbuildings and downed several trees.
Thunderstorm Wind, Ida
- When
- May 30, 5:40 AM CST to 5:42 AM CST
- Where
- Ida County, 0.69 mi N of Galva
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.510, -95.420
Thunderstorm winds downed a large tree.
Thunderstorm Wind, Ida
- When
- May 30, 5:42 AM CST to 5:43 AM CST
- Where
- Ida County, 0.69 mi N of Galva
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -95.420
Thunderstorm winds uprooted or snapped several trees.
Thunderstorm Wind, Clay
- When
- May 30, 6:55 AM CST to 6:57 AM CST
- Where
- Clay County, 1.01 mi W of (3se)spencer Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -95.220
A thunderstorm wind gust of 60 mph was measured by the Automated Surface Observing System site KSPW 4 miles west-northwest of Spencer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Iowa, May 30, 2022$86,000 · 1.75 in hail · 11 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
- Hail and Damaging Winds in Iowa, May 30, 20221 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032549, 1032508, 1032550, 1032510, 1032477, 1032478, 1032481, 1032482, 1032484.